Female, 58 years of age, type 2 diabetes, obesity, taking (Qsymia- phentermine/topamax) for weight loss, antihypertensive for hypertension, and metformin for glucose management. Blood pressure usually in the 120-130/70-80 range, glucose averages ~120, and was losing weight. Today’s b/p 170/90, random glucose 232, c/o tinnitus. Weight was up 5 pounds since last seen 3 months ago.
It’s now allergy season. After further discussion, she told me she was started on a medrol dosepak, and on her own purchased and is taking an OTC allergy medication. I asked her if it had a decongestant. She looked at the box, and sure enough, it did. Although the label with safety information on her OTC decongestant recommends not to take this medication if taking a prescription MAOI and to ask their hcp before using if the person has heart disease, high blood pressure, diabetes, and other precautions, she did not read this. She just wanted to feel better, so she took the medications.
Discussed with patient that steroids and illness can increase glucose levels as well as blood pressure and weight. Certain allergy medications can increase weight and a decongestant can increase blood pressure. Encouraged her to finish her medrol dosepak and stop the allergy medication with decongestant. She may use one without a decongestant or we would look at stopping the phentermine during the time she takes decongestant but not to take together. Discussed checking her glucose and blood pressure at home and let me know how she does. I also informed her that her next A1C may be higher due to the time on the steroids, even though her glucose may have only been elevated a week or two. The A1C is an average of 2 to 3 months.
- When patients are on stimulating medications, take special precautions to teach patients to avoid other stimulating medications. Just because they are over-the-counter medications, doesn’t mean they are safe to use in all situations.
- Teach patients to read safety information on the packages of OTC medications.
- Teach patients the actions of the medications they take–both the beneficial and untoward side effects.
- It’s allergy season, and it’s often “cold” season. Be aware of and discuss all the prescribed and over-the-counter medications patients are taking at each visit.
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2017 HIPER, LLC